Florida, 2012

Tornado and Damaging Wind in Florida, March 30 to 31, 2012

March 30 to 31, 2012 · NWS TAE · 3 events in 3 counties and zones

A couple of strong mesoscale convective vorticity maxima affected the area at the end of the month. These systems locally increased the available shear in the area, and this coupled with moderate instability produced at least one waterspout, a couple of funnel clouds, and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A couple of strong mesoscale convective vorticity maxima affected the area at the end of the month. These systems locally increased the available shear in the area, and this coupled with moderate instability produced at least one waterspout, a couple of funnel clouds, and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 30, 2:02 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 30, 2:02 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT Fri Mar 30 2012

.NEAR TERM (Rest of today and tonight)...
Unsettled pattern will continue through Saturday as a series of
low amplitude impulses in the southern stream skirt the area.
Leading impulse over central MS this afternoon will continue to
lift enewd across AL and into nrn GA through tonight, as trailing
impulse over the nwrn Gulf of Mexico progresses enewd along the
central gulf coast through tomorrow. Air mass is already
moderately unstable within axis of deeper low level moisture
extending across the FL panhandle into AL where scattered showers
and thunderstorms will continue. Boundary layer mixing is
maintaining drier conditions over much of s-central GA and the FL
Big Bend region at this time, however richer moisture and axis of
instability should spread generally ewd through the evening.
Modest deep layer shear and cool mid level temperatures associated
with leading mid level shortwave trough should support at least a
few stronger storms until sunset this evening, although most of
the activity will likely remain near the FL panhandle coast and
over our northern counties from sern AL into central GA.
Overnight, expect scattered showers will persist with at least
patchy fog once again.

&&

.SHORT TERM (Saturday through Sunday)...
Deep layer troughing will remain in place over the southeastern
part of the country on Saturday. In addition, an MCV over northern
LA will slide east along with another MCV along the TX/LA
coastlines to a position over our western panhandle and
southeast Alabama counties by morning Saturday. These mesoscale
features combined with the broad synoptic support will promote
shower and thunderstorm development as they move across the
forecast area throughout the day. The severe weather threat for
tomorrow remains quite low, lower than Friday afternoon. Deep
layer shear between 20 and 30 knots would suggest a low potential
for organized thunderstorm development, however, if an isolated
storm or two does become strong, hail would be the primary
threat.

Yet another piece of energy is forecast to rotate through the main
synoptic scale trough on Saturday night, and should bring some
scattered showers to our extreme southwest Georgia, southeast
Alabama, and Florida panhandle counties.

.LONG TERM (Sunday night through next Friday)...
The short wave trough that will be impacting the local weather
over the weekend will be slipping southeast of the area on Sunday
night. That should bring a brief period of drier weather to the
region. It will also get pretty warm with 850-mb temps up around
+16C on Monday. Most inland locations will reach the upper 80s
with a few spots reaching 90. How things evolve over the Tuesday
to Wednesday night time frame is still up for debate. The models
are in fairly good agreement with their handling of the long wave
trough as it crosses the western part of the country through
Sunday night. After that, we are seeing some big differences in
how the energy emerges out into the plains. At first, we were
seeing the operational 00Z GFS as an outlier as it was much
different than its own previous solutions in slowing the system
down and even cutting off a low across the Southern Plains. The
late periods of the NAM and 29/12Z Euro did not support this; nor
did most of the GFS's own ensemble members. However, the new 00Z
Euro (yes, we waited for it), has now trended strongly toward the
GFS and is now showing that same cut off low developing over NM
and moving east from there. There is also some support from the
UKMET and Canadian. In fact, the new Euro is now even slower to
eject this system eastward from Tuesday night through Wednesday
night. We are not ready to bite off on that solution just yet.

After all is said and done, the forecast will look a lot like the
operational GFS solution. This means we will see PoPs return to the
forecast Monday night across the western zones and elsewhere on
Tuesday with highest PoPs now on Wednesday. The cold frontal passage
is now progged for Wednesday night. This all about a day slower than
we were advertising last night. There is at least a chance for
severe storms with this system if a sufficiently cold pool aloft can
accompany the upper system (jury still out) which would steepen mid
level lapse rates. Stay tuned. This forecast will show drier air
moving in behind the front for Thursday and Friday, along with lower
humidity levels and cooler temps that will actually be fairly close
to seasonal norms during the day.

&&

.AVIATION...
Unsettled weather will continue across the region for at least the
next 24 hours with scattered showers and thunderstorms...mainly in
the afternoon.  Any of these storms would bring flight restrictions
if they impact terminal sites.  Given the scattered nature of the
storms will maintain TEMPO or VCTS for all sites through much of the
period.  In addition, we could see low cigs and vsby restrictions
set up early Saturday morning with nocturnal cooling.

&&

.MARINE...
Southerly flow on the western edge of a surface ridge will persist
through mid-week next week. Winds and seas are forecast to remain
below headline criteria through the entire period.

&&

.FIRE WEATHER...
With increasing moisture moving into the region, red flag conditions
are not expected.  Drier air will arrive in wake of the unsettled
weather late Sunday into early next week, but RH is expected to stay
above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  62  83  61  86 /  60  40  60  30  20
Panama City   78  66  79  64  80 /  70  50  50  20  20
Dothan        80  62  83  60  87 /  70  40  60  30  20
Albany        81  61  81  59  86 /  70  50  60  20  20
Valdosta      84  61  82  59  87 /  30  30  70  30  20
Cross City    84  62  82  59  85 /  10  30  70  30  20
Apalachicola  76  67  78  64  77 /  60  40  60  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Long Term...Wool
Short Term/Marine...Harrigan
Synopsis/Aviation/Fire Wx...Evans
Hazardous weather outlook, Mar 30, 2:22 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 AM EDT FRI MAR 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
422 AM EDT FRI MAR 30 2012 /322 AM CDT FRI MAR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
MORNING OR EARLY THIS AFTERNOON. THE STORMS SHOULD INITIALLY FORM
IN THE AXIS OF DEEPER MOISTURE FROM SOUTHERN ALABAMA AND THE
WESTERN FLORIDA PANHANDLE SOUTHWARD INTO THE GULF OF MEXICO.
EVENTUALLY THE SCATTERED THUNDERSTORMS WILL MAKE PROGRESS INTO
PARTS OF SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND TONIGHT. A FEW
OF THE STORMS COULD PRODUCE SOME GUSTY WINDS OR HAIL...BUT A
HIGHLY ORGANIZED THREAT OF SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS WEEKEND. AFTER A
DRY MONDAY...MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY AHEAD OF AN ADVANCING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER ANY
REPORTS REGARDING THUNDERSTORMS WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

The radar

The Eglin Afb radar (KEVX), 34 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Bay

When
March 30, 2:52 PM CST to 2:53 PM CST
Where
Bay County, 5.88 mi WSW of Vicksburg to 5.72 mi WSW of Vicksburg
Rating
EF0
Path length
0.17 mi
Path width
20 yd
Reported by
Public
Coordinates
30.297, -85.755

The public submitted pictures of a waterspout that moved inland from West Bay in the vicinity of Burnt Mill Creek very briefly as a tornado before quickly lifting. The tornado moved inland over a rural area and no damage was reported.

Thunderstorm Wind, Franklin

When
March 31, 1:30 PM EST
Where
Franklin County, 2.22 mi NW of Turkey Point
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.919, -84.520

A communications pedestal was heavily damaged near the intersection of U.S Highway 98 and U.S. Highway 319. A tree was also blown down in the same area. Monetary damaged was estimated.

Funnel Cloud, Wakulla

When
March 31, 1:45 PM EST
Where
Wakulla County, St Marks
Reported by
Public
Coordinates
30.160, -84.200

WCTV received video of a funnel cloud taken by the public in the vicinity of Saint Marks. The exact time and location are approximate.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364298, 363624, 363623.